Alert archive / West Virginia / Flash Flood Warnings in 2015
Flash Flood Warning 69, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 18, 2015, 1:35 AM EDT for Pleasants County, Ritchie County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2015, 1:35 AM EDT (05:35 UTC)
- Expired
- Aug 18, 2015, 4:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pleasants County, WV, Ritchie County, WV
The radar
The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:00 AM EDT | FLASH FLOOD | 2 N Cairo, WV | MINOR ROAD DAMAGE ALONG BIG RUN RD AND BUCKY RUN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 5.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1813 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
337
WGUS51 KRLX 180535
FFWRLX
WVC073-085-180830-
/O.NEW.KRLX.FF.W.0069.150818T0535Z-150818T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
135 AM EDT TUE AUG 18 2015
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN RITCHIE COUNTY IN WEST VIRGINIA...
SOUTHEASTERN PLEASANTS COUNTY IN WEST VIRGINIA...
* UNTIL 430 AM EDT
* AT 133 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN...WITH MORE RAIN ON THE WAY. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HARRISVILLE...NORTH BEND STATE PARK...ELLENBORO...CAIRO...
MACFARLAN...MAXWELL...HIGHLAND...PIKE...NUTTER FARM AND SMITHVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3905 8110 3905 8119 3917 8127 3936 8121
3940 8101
$$
251 follow-up statement
576
WGUS71 KRLX 180647
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 AM EDT TUE AUG 18 2015
WVC073-085-180830-
/O.CON.KRLX.FF.W.0069.000000T0000Z-150818T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RITCHIE WV-PLEASANTS WV-
247 AM EDT TUE AUG 18 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR
WESTERN RITCHIE AND SOUTHEASTERN PLEASANTS COUNTIES...
AT 243 AM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. OVER ONE
INCH OF RAIN HAS ALREADY FALLEN. THE HEAVIEST OF THE RAIN WAS MOVING
OUT OF THE WARNED AREA...BUT MODERATE RAIN WAS STILL ONGOING.
FLASH FLOODING WAS OCCURRING OR EXPECTED TO BEGIN SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HARRISVILLE...NORTH BEND STATE PARK...ELLENBORO...CAIRO...
MACFARLAN...MAXWELL...HIGHLAND...PIKE...NUTTER FARM AND SMITHVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3905 8110 3905 8119 3917 8127 3936 8121
3940 8101
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 8:00 PM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 17, 8:00 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 800 PM EDT MON AUG 17 2015 .SYNOPSIS... MOISTURE INCREASES TONIGHT THROUGH WEDNESDAY. COLD FRONT THURSDAY. HIGH PRESSURE BUILDS IN THURSDAY NIGHT AND LINGERS INTO SATURDAY. NEXT FRONT ABOUT SUNDAY NIGHT INTO MONDAY. && .NEAR TERM /THROUGH TUESDAY/... WILL UPDATE FORECAST TO BETTER TIME CHANCES OF PRECIPITATION WITH THE BAND OF RAIN MOVING IN AND OVERNIGHT. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... WILL BASE SHORT TERM ON FRONT REACHING INTO SOUTHEAST OHIO AROUND 12Z THURSDAY...THEN PUSHING EAST OF THE MOUNTAINS DURING THE AFTERNOON. THE 12Z GFS WAS FASTER THAN THAT...BUT PREFER TO STAY ON THE SLOW SIDE... SINCE MAIN DYNAMICS LIFTS NE INTO CANADA AND OUR 500 MB HEIGHTS STRUGGLE TO LOWER. A FEW LINGERING SHOWERS COULD EASILY FORM ALONG THE WIND SHIFT AND DEW POINT GRADIENT DURING THE DAY ON THURSDAY IN THE WESTERN LOWLANDS. BEFORE THEN...WILL KEEP A BIT HIGHER POPS ALONG THE EASTERN SLOPES OVERNIGHT TUESDAY NIGHT...BUT OVERALL...LOWERED POPS A BIT...FROM OUR PREVIOUS FORECAST. DO NOT SEE MUCH FORCING...BUT WITH SURFACE DEW POINTS IN THE MID 60S TO NEAR 70...STILL LEFT AT LEAST 20 POPS DURING THE LATE NIGHT HOURS. MAIN PREFRONTAL CONVECTION THAT DEVELOPS TO OUR WEST LATE WEDNESDAY COULD SURVIVE DURING WEDNESDAY NIGHT...SO HAVE POPS INCREASING IN THE WESTERN LOWLANDS OVERNIGHT WEDNESDAY NIGHT. DESPITE MID LEVEL HEIGHTS NOT FALLING MUCH WITH FRONT...12Z MODEL RUNS INDICATE ENOUGH DRYING IN THE MEAN COLUMN TO LOWER POPS FOR THURSDAY NIGHT AND FRIDAY IN THE SOUTH. && .LONG TERM /FRIDAY THROUGH MONDAY/... ANOTHER 500 MB TROF DEVELOPS OVER WESTERN GREAT LAKES SUNDAY...PUSHING THE NEXT FRONT THROUGH LONG ABOUT MONDAY. WHILE...MAIN 500 MB RIDGE REMAINS OVER SOUTHERN PLAINS AND SOUTHERN ROCKIES SOME LIGHT EASTERLY FLOW COULD DEVELOP BY SATURDAY...WILL HAVE SOME DIURNAL SLIGHT CHANCE/20 POPS IN SW VIRGINIA AND INTO THE EXTREME SOUTHERN COUNTIES OF WV. ALSO HAVE SOME 20/30 POPS SUNDAY...BEFORE INCREASING SUNDAY NIGHT INTO MONDAY WITH FRONT. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... A DISTURBANCE WILL MOVE ACROSS THE AREA OVERNIGHT AND INTO TUESDAY...PROVIDING AN AREA OF RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS. SOME MVFR FOG AND POSSIBLY AN MVFR STRATUS DECK CAN BE EXPECTED LATER TONIGHT...WITH THE HEAVIER SHOWERS AND THUNDERSTORMS CAUSING EVEN LOWER RESTRICTIONS. THIS DISTURBANCE WILL PUSH OFF TO THE EAST ON TUESDAY...BUT LEFT OVER MOISTURE WILL ALLOW FOR SOME LATE DAY THUNDERSTORMS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF FOG AND LOWER CEILINGS OVERNIGHT COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 08/18/15 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H M M M M M HTS CONSISTENCY H H H H H H M M M M H M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z WEDNESDAY... IFR CONDITIONS POSSIBLE IN AREAS OF SHOWERS AND THUNDERSTORMS WITH THE COLD FRONT ON THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB NEAR TERM...RPY SHORT TERM...KTB LONG TERM...KTB AVIATION...RPY
Hazardous weather outlook, Aug 17, 3:28 AM EDT, 22 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 328 AM EDT MON AUG 17 2015 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-180730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 328 AM EDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 17, 11:27 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1127 PM EDT MON AUG 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD POCA 38.47N 81.81W
08/17/2015 PUTNAM WV 911 CALL CENTER
REPORTS OF WATER OVER ROADWAY ON RT 62 AS WELL AS OVER
SEVERAL ROADS IN SUBDIVISIONS AROUND POCA.
&&
EVENT NUMBER RLX1501800
MACSpecial weather statement, Aug 17, 11:28 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1128 PM EDT MON AUG 17 2015
WVZ008-014-015-180430-
KANAWHA-JACKSON-PUTNAM-
1128 PM EDT MON AUG 17 2015
...HEAVY RAINFALL AFFECTING SOUTHEASTERN JACKSON COUNTY AND
NORTHERN KANAWHA COUNTY...
AT 1124 PM EDT...A SERIES OF THUNDERSTORMS HAVE PRODUCE HEAVY
RAINFALL WITH UP TO 2 INCHES OF RAINFALL. THIS COULD PRODUCE WATER
PROBLEMS IN LOW LYING LOCATIONS AND AREAS OF POOR DRAINAGE.
LOCATIONS IMPACTED INCLUDE...
KENNA...LIBERTY...KENTUCK AND STATTS MILLS.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3874 8153 3872 8153 3855 8163 3854 8169
3858 8168 3858 8175 3864 8174 3876 8161
TIME...MOT...LOC 0324Z 180DEG 0KT 3870 8160
25Special weather statement, Aug 17, 11:47 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1147 PM EDT MON AUG 17 2015 WVZ008-016-180445- ROANE-JACKSON- 1147 PM EDT MON AUG 17 2015 ...HEAVY RAINFALL AFFECTING EASTERN JACKSON AND WESTERN ROANE COUNTIES... AT 1145 PM EDT...A SERIES OF THUNDERSTORMS HAVE PRODUCE HEAVY RAINFALL WITH UP TO 2 INCHES OF RAINFALL. THIS COULD PRODUCE WATER PROBLEMS IN LOW LYING LOCATIONS AND AREAS OF POOR DRAINAGE. LOCATIONS IMPACTED INCLUDE... GAY. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3873 8149 3877 8163 3889 8156 3886 8146 TIME...MOT...LOC 0345Z 180DEG 0KT 3880 8153 25
Special weather statement, Aug 18, 12:21 AM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1221 AM EDT TUE AUG 18 2015 WVZ008-016-017-180515- ROANE-JACKSON-WIRT- 1221 AM EDT TUE AUG 18 2015 ...HEAVY RAINFALL AFFECTING NORTHEASTERN JACKSON..NORTHERN ROANE AND SOUTHERN WIRT COUNTIES... AT 1219 AM EDT...A SERIES OF THUNDERSTORMS HAVE PRODUCE HEAVY RAINFALL WITH UP TO 2 INCHES OF RAINFALL. THIS COULD PRODUCE WATER PROBLEMS IN LOW LYING LOCATIONS AND AREAS OF POOR DRAINAGE. LOCATIONS IMPACTED INCLUDE... REEDY...PEEWEE...LUCILLE AND LEROY. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3885 8141 3890 8163 3900 8148 3897 8134 TIME...MOT...LOC 0419Z 180DEG 0KT 3880 8153 25
Local storm report, Aug 18, 12:23 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1223 AM EDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM FLASH FLOOD ST. ALBANS 38.38N 81.82W
08/17/2015 KANAWHA WV 911 CALL CENTER
WATER REPORTED INTO A FEW HOMES ON GRANT AVENUE.
&&
EVENT NUMBER RLX1501801
MACSpecial weather statement, Aug 18, 12:50 AM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1250 AM EDT TUE AUG 18 2015 WVZ027-028-037-180545- CLAY-BRAXTON-NICHOLAS- 1250 AM EDT TUE AUG 18 2015 ...HEAVY RAINFALL AFFECTING NORTHEASTERN CLAY..NORTHWESTERN NICHOLAS AND SOUTHERN BRAXTON COUNTIES... AT 1248 AM EDT...A SERIES OF THUNDERSTORMS HAVE PRODUCE HEAVY RAINFALL WITH UP TO 2 INCHES OF RAINFALL. THIS COULD PRODUCE WATER PROBLEMS IN LOW LYING LOCATIONS AND AREAS OF POOR DRAINAGE. LOCATIONS IMPACTED INCLUDE... STRANGE CREEK. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3862 8076 3848 8082 3850 8095 3863 8089 TIME...MOT...LOC 0448Z 180DEG 0KT 3841 8181 25
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:54 PM EDT | Special Weather Statement | RLX | Putnam | 66 min |
| Aug 17, 10:16 PM EDT | Flash Flood Warning | RLX | Kanawha, Lincoln, Putnam | 3 hr |
| Aug 17, 11:28 PM EDT | Special Weather Statement | RLX | Jackson | 62 min |
| Aug 17, 11:47 PM EDT | Special Weather Statement | RLX | Jackson | 58 min |
| Aug 18, 12:21 AM EDT | Special Weather Statement | RLX | Wirt | 54 min |
| Aug 18, 12:50 AM EDT | Special Weather Statement | RLX | Braxton | 55 min |
| Aug 18, 1:51 AM EDT | Special Weather Statement | RLX | Tyler | 54 min |
| Aug 18, 2:11 AM EDT | Flash Flood Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.